Alert archive / New Mexico / Wind Advisories in 2023
Wind Advisory 20, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this wind advisory at Mar 20, 2023, 2:02 PM CDT for Culberson County, Texas; Eddy County, Lea County, New Mexico. It took effect at Mar 21, 2023, 1:00 PM CDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Mar 20, 2023, 2:02 PM CDT (19:02 UTC)
- In effect from
- Mar 21, 2023, 1:00 PM CDT
- Expired
- Mar 21, 2023, 7:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Eddy County, NM, Lea County, NM, Culberson County, TX
The radar
The Midland/Odessa radar (KMAF), 181 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.0 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1094 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
714 WWUS74 KMAF 201902 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 202 PM CDT Mon Mar 20 2023 NMZ027-TXZ270-271-210715- /O.CON.KMAF.HW.W.0015.230321T0600Z-230322T0300Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 202 PM CDT Mon Mar 20 2023 /102 PM MDT Mon Mar 20 2023/ ...HIGH WIND WARNING REMAINS IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/ TO 10 PM CDT /9 PM MDT/ TUESDAY... * WHAT...West winds 35 to 45 mph with gusts up to 70 mph expected. * WHERE...Guadalupe and Delaware Mountains. * WHEN...From late Monday night through Tuesday evening. * IMPACTS...Be especially careful driving in these mountainous areas. Severe turbulence near the mountains will be hazardous for low flying light aircraft. PRECAUTIONARY/PREPAREDNESS ACTIONS... People driving high-profile vehicles should strongly consider postponing travel through Guadalupe Pass until the winds subside. && $$ NMZ028-029-033-034-TXZ273-210715- /O.NEW.KMAF.WI.Y.0020.230321T1800Z-230322T0000Z/ Eddy County Plains-Northern Lea County-Central Lea County- Southern Lea County-Eastern Culberson County- Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, and Jal 202 PM CDT Mon Mar 20 2023 /102 PM MDT Mon Mar 20 2023/ ...WIND ADVISORY IN EFFECT FROM 1 PM CDT /NOON MDT/ TO 7 PM CDT /6 PM MDT/ TUESDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Southeast New Mexico Plains, and Eastern Culberson. * WHEN...From 1 PM CDT /noon MDT/ to 7 PM CDT /6 PM MDT/ Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/maf
2 follow-up statements
740 WWUS74 KMAF 210647 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 147 AM CDT Tue Mar 21 2023 NMZ027-TXZ270-271-212030- /O.CON.KMAF.HW.W.0015.000000T0000Z-230322T0300Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 147 AM CDT Tue Mar 21 2023 /1247 AM MDT Tue Mar 21 2023/ ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING... * WHAT...West winds 35 to 50 mph with gusts up to 70 mph. * WHERE...Guadalupe and Delaware Mountains. * WHEN...Until 10 PM CDT /9 PM MDT/ this evening. * IMPACTS...Severe turbulence near the mountains will be hazardous for low flying light aircraft. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ NMZ028-029-033-034-TXZ273-212030- /O.CON.KMAF.WI.Y.0020.230321T1800Z-230322T0000Z/ Eddy County Plains-Northern Lea County-Central Lea County- Southern Lea County-Eastern Culberson County- Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, and Jal 147 AM CDT Tue Mar 21 2023 /1247 AM MDT Tue Mar 21 2023/ ...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 7 PM CDT /6 PM MDT/ THIS EVENING... * WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Southeast New Mexico Plains, and Eastern Culberson. * WHEN...From 1 PM CDT /noon MDT/ this afternoon to 7 PM CDT /6 PM MDT/ this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/maf
449 WWUS74 KMAF 211847 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 147 PM CDT Tue Mar 21 2023 NMZ027-TXZ270-271-221000- /O.EXT.KMAF.HW.W.0015.000000T0000Z-230323T0200Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 147 PM CDT Tue Mar 21 2023 /1247 PM MDT Tue Mar 21 2023/ ...HIGH WIND WARNING NOW IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ WEDNESDAY... * WHAT...West winds 35 to 45 mph with gusts up to 70 mph. * WHERE...Guadalupe and Delaware Mountains. * WHEN...Until 9 PM CDT /8 PM MDT/ Wednesday. * IMPACTS...Severe turbulence near the mountains will be hazardous for low flying light aircraft. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. Use caution if you must drive. && $$ NMZ028-029-033-034-TXZ273-220000- /O.CON.KMAF.WI.Y.0020.000000T0000Z-230322T0000Z/ Eddy County Plains-Northern Lea County-Central Lea County- Southern Lea County-Eastern Culberson County- Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, and Jal 147 PM CDT Tue Mar 21 2023 /1247 PM MDT Tue Mar 21 2023/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING... * WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Southeast New Mexico Plains and Eastern Culberson. * WHEN...Until 7 PM CDT /6 PM MDT/ this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/maf
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this wind advisory went out at Mar 20, 12:15 PM CDT, 1 hour 47 minutes earlier.
Area forecast discussion, Mar 20, 12:15 PM CDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1215 PM CDT Mon Mar 20 2023
...New AVIATION...
.SHORT TERM...
(Today through Tuesday afternoon)
Issued at 218 AM CDT Mon Mar 20 2023
Quasi-zonal mid-level flow will be the name of the game in the
short term. A shortwave trough embedded in this flow is
approaching the Central Plains at this time. Lee troughing ahead
of this system is resulting in a modest low-level jet. Breezy
southerly winds have continued well into the night so far, though
will gradually weaken towards the early morning hours. As this
trough approaches a stray shower may develop around the Davis
Mountains but elsewhere remains dry. Widespread 30s are expected
by sunrise. Continued southerly winds help temperatures warm up
this afternoon with most locations climbing into the 60s with a
few 70s along the river valleys. Continued return flow tonight
keeps temperatures milder than previous nights and many locations
only fall into the mid 40s. As a shortwave trough moves north of
the region, a southwesterly wind shift overspreads the region.
Strong winds are expected across the Guadalupe and Delaware
Mountains during this time and a High Wind Warning has been
issued. Wind advisories may be needed for the adjacent plains as
well with this passing system. Temperatures continue to rebound on
Tuesday. Aided by southwesterly, downsloping winds, widespread
70s return with even 80s in portions of the river valleys. Enjoy
the return to more seasonable temperatures!
&&
.LONG TERM...
(Tuesday night through Sunday)
Issued at 218 AM CDT Mon Mar 20 2023
The extended period will keep New Mexico and Texas under a
prolonged period of zonal flow. An upper level low moving into the
western U.S. will weaken and move east into the southern Rockies
and Great Plains by Friday. Persistent westerly winds associated
with this system will produce a warming trend sending temperatures
about 10 degrees above normal Wednesday and Thursday. The trough
will push a pacific cold front through Thursday night providing a
brief chance for showers and thunderstorms in the eastern Permian
Basin before they race off to the east. Behind the front
temperatures return back to normal where they remain through the
weekend. Breezy to windy conditions are expected throughout the
extended period though no strong wind storms are forecast with the
exception of the Guadalupe Mountains.
Hennig
&&
.AVIATION...
(18Z TAFS)
Issued at 1208 PM CDT Mon Mar 20 2023
Winds will largely be out of the south-southwest through the
afternoon with common gusts of roughly 20-25 kts. Gusts subside
for the far western sites of CNM and PEQ this evening while the
remainder of sites retain elevated winds into the overnight hours out
of the south-southeast with an low level jet developing. VFR
prevails throughout the period.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 45 78 53 85 / 0 0 0 0
Carlsbad 48 75 50 81 / 10 0 0 0
Dryden 43 77 51 83 / 0 0 0 0
Fort Stockton 48 81 52 88 / 0 0 0 0
Guadalupe Pass 47 68 51 74 / 0 0 0 0
Hobbs 42 73 47 81 / 10 0 0 0
Marfa 37 74 41 81 / 0 0 0 0
Midland Intl Airport 44 77 52 85 / 0 0 0 0
Odessa 44 78 52 85 / 0 0 0 0
Wink 43 79 48 86 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning from 1 AM CDT /midnight MDT/ to 10 PM CDT /9
PM MDT/ Tuesday for Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains.
NM...High Wind Warning from midnight tonight to 9 PM MDT Tuesday for
Guadalupe Mountains of Eddy County.
&&
SHORT TERM...91
LONG TERM....10
AVIATION...16Hazardous weather outlook, Mar 20, 2:37 AM CDT, 11 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 237 AM CDT Mon Mar 20 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-210745- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 237 AM CDT Mon Mar 20 2023 /137 AM MDT Mon Mar 20 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A High Wind Warning is in effect for the Guadalupe and Delaware Mountains early Tuesday morning through Tuesday evening. High winds are possible Wednesday through Saturday, mainly in the Guadalupe and Delaware Mountains. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 2:16 AM CDT | High Wind Warning | MAF | Culberson | 67 hr |
Nearby
Wind Advisories in New Mexico, 2023Wind Advisories in Texas, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.